Alert archive / Utah / Severe Thunderstorm Warnings in 2023

Severe Thunderstorm Warning 49, NWS Salt Lake City, UT

July 20, 2023Box Elder County, Utah

NWS Salt Lake City, UT issued this severe thunderstorm warning at Jul 20, 2023, 6:44 PM MDT for Box Elder County, Utah. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 20, 2023, 6:44 PM MDT (00:44 UTC)
Expired
Jul 20, 2023, 7:15 PM MDT
In force
31 min
Issued by
NWS Salt Lake City, UT
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Box Elder County, UT

The radar

The Salt Lake City radar (KMTX), 114 km from the middle of the area, began a volume at 00:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Elko, NV (KLKN), launched 00:00Z, 0.7 hours before the alert went out and 72 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Elko, NV at 00:00Z on 2023-07-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 246 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Elko, NV at 00:00Z on 2023-07-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 16 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
246 J/kg
Mixed-layer CIN
-4 J/kg
Mixed-layer LCL
3699 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
16 m²/s²
0-3 km storm-relative helicity
25 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

306 
WUUS55 KSLC 210044
SVRSLC
UTC003-210130-
/O.NEW.KSLC.SV.W.0049.230721T0044Z-230721T0130Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Salt Lake City UT
644 PM MDT Thu Jul 20 2023

The National Weather Service in Salt Lake City has issued a

* Severe Thunderstorm Warning for...
  West central Box Elder County in northern Utah...

* Until 730 PM MDT

* At 644 PM MDT, a severe thunderstorm was located 22 miles northeast
  of Montello, moving southeast at 20 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* This severe thunderstorm will remain over mainly rural areas of
  west central Box Elder County.

This includes Utah Route 30 between mile markers 7 and 26.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4152 11402 4162 11389 4146 11346 4131 11358
      4122 11375
TIME...MOT...LOC 0044Z 306DEG 17KT 4149 11389 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

STW
1 follow-up statement
525 
WWUS55 KSLC 210115
SVSSLC

Severe Weather Statement
National Weather Service Salt Lake City UT
715 PM MDT Thu Jul 20 2023

UTC003-210125-
/O.CAN.KSLC.SV.W.0049.000000T0000Z-230721T0130Z/
Box Elder UT-
715 PM MDT Thu Jul 20 2023

...THE SEVERE THUNDERSTORM WARNING FOR WEST CENTRAL BOX ELDER COUNTY
IS CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled.

LAT...LON 4152 11402 4162 11389 4146 11346 4131 11358
      4122 11375
TIME...MOT...LOC 0110Z 306DEG 17KT 4140 11373 

$$

Webber

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 20, 3:36 PM MDT, 3 hours 8 minutes earlier.

Area forecast discussion, Jul 20, 3:36 PM MDT, 3 hours 8 minutes before
Area Forecast Discussion
National Weather Service Salt Lake City UT
336 PM MDT Thu Jul 20 2023

.SYNOPSIS...Isolated showers and thunderstorms will persist this
evening in southern Utah and along the Idaho/Utah border.
Beginning Friday and continuing through the weekend, strong high
pressure will bring a return of hot and dry conditions before
moisture increases again early next week.

&&

.Discussion (00z Friday through 00z next Friday)...Modest amounts
of instability but with plenty of available moisture this
afternoon are forecast to initiate isolated showers and
thunderstorms across southern Utah through about 9 pm. A
thunderstorm or two can't be ruled out along the ID/UT border as
well.

High pressure will settle over Utah and southwest Wyoming over the
weekend and allow for a warming and drying trend. Temperatures
will climb across the region as a result with 102 to 110 degree
high temperatures forecast across lower Washington County, Zion NP
and Glen Canyon. Temperatures into the upper 90s are anticipated
across the northern valleys with 80s forecast in the Wasatch Back
and southwest Wyoming. A similar forecast is noted for Saturday
with further increases across northern Utah valleys. By Sunday,
the center of high pressure is forecast to have shifted ever so
slightly to the east allowing temperatures in the southwest to
decrease but temperatures in the north to remain high. As a
result of all the hot temperatures forecast with dangerous heat
impacts over the holiday weekend, Excessive Heat Warnings and
Heat Advisories have been issued across much of Utah including the
Wasatch Front.

Looking toward next week, the area of high pressure is forecast to
be centered over New Mexico with a return flow of moisture to
southern and central Utah. A general southwest flow takes over for
most of the week next week with this high settled to our southeast
and an area of low pressure to the northwest. Daily chances of
showers and thunderstorms return to the region through at least
Thursday. Temperatures Monday begin a decreasing trend especially
when compared to the weekend with upper 90s forecast along the
Wasatch Front with a 40% chance of reaching 100 degrees in Salt
Lake City.

&&

.AVIATION...KSLC...VFR conditions will prevail throughout the period
for the KSLC terminal. Ridging is building back into the area
resulting in mostly clear skies and light diurnal wind patterns.

.REST OF UTAH AND SOUTHWEST WYOMING...Mostly VFR conditions will
prevail for most terminals through the period as ridging begins to
build back in resulting in mostly clear skies and light diurnal
winds. Isolated storms are possible across the southern terminals
through the evening as well as near the Idaho border.

&&

.FIRE WEATHER...Showers and thunderstorms across southern and eastern
Utah remain in the forecast with a decrease in activity anticipated after
sunset. A decreasing trend to moisture is forecast tomorrow statewide.
A hotter and drier trend is anticipated to begin Friday and persist through
the weekend. Winds are forecast to increase in the afternoon hours Sunday
and Monday with gusts in the 20 to 30 mph range, particularly over
western Utah. With several zones now either critical or near critical in these
areas, fire weather will be of concern and headlines may be warranted if
trends persist or increase. At the same time, an increase in moisture will
begin to return to southern and eastern Utah. Showers and thunderstorms
are in the forecast each afternoon and evening next week across much of
southern and eastern Utah.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...Excessive Heat Warning from 9 AM Saturday to 9 AM MDT Monday for
     UTZ101>105.

     Heat Advisory from 9 AM Saturday to 9 AM MDT Monday for UTZ106-
     107-115-116-121-122-129-130.

     Excessive Heat Warning from 6 AM Friday to 9 AM MDT Monday for
     UTZ123-124-131.

WY...None.
&&

NDeSmet/Mahan

For more information from NOAA's National Weather Service visit...
http://weather.gov/saltlakecity

The office that day

Everything else NWS Salt Lake City, UT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 21, 4:19 PM MDTSevere Thunderstorm WarningSLCBox Elder26 min
Jul 21, 4:44 PM MDTSevere Thunderstorm WarningSLCBox Elder46 min
Jul 21, 5:47 PM MDTSpecial Weather StatementSLCCache58 min

Nearby

Severe Thunderstorm Warnings in Utah, 2023Every severe thunderstorm warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.